Cold/Wind Chill, Caledonia
- When
- January 15, 12:00 PM EST to January 16, 12:00 PM EST
- Where
- Caledonia forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Arctic high pressure built southeast from Canada on Thursday, the 15th of January and Friday the 16th of January. Wind chills during Thursday, January 15th and Friday, January 16th were generally between 25 and 45 below zero.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Arctic high pressure built southeast from Canada on Thursday, the 15th of January and Friday the 16th of January. Wind chills during Thursday, January 15th and Friday, January 16th were generally between 25 and 45 below zero. Some sprinkler systems froze and burst in several area locations. One location on the University of Vermont campus resulted in 100,000 dollars of damage. Thereafter, it remained cold with arctic high pressure over the area, but winds abated. Record low maximum temperatures were set at several Vermont locations on Thursday, January 15th: The summit of Mount Mansfield (Lamoille county), minus 24F, previous record was minus 10. Montpelier (Washington county), minus 11F, previous record was minus 8F. St. Johnsbury (Caledonia county), minus 9F, previous record was minus 6F, and Burlington (Chittenden county), minus 7F, previous record was minus 6F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 15, 2:40 AM EST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 240 AM EST THU JAN 15 2004 CURRENTLY...PARTLY TO MOSTLY CLOUDY SKIES ACROSS FA AT THIS TIME...WITH SOME -SN NOTED ACROSS SOUTHERN FA ASSOC W/CLIPPER SYSTEM PASSING WELL SOUTH OF AREA. LIGHT LK CHAMPLAIN SNOW BAND ALSO NOTED ACROSS E ESSEX COUNTY NY AS VAD WIND PROFILES INDICATING LT NNE FLOW. EXPECT ONLY VERY LIGHT ACCUMULATIONS IF ANY OUT OF THESE FEATURES. WITH MORE CLOUD COVER AROUND...TEMPS HAVE HELD NEARLY STEADY OR ONLY SLOWLY FALLEN FROM YESTERDAYS MAXES...RUNNING GENERALLY IN THE -8 TO -15 DEGREE RANGE WITH A FEW COLDER READINGS NOTED...ESP ACROSS NE VT. TODAY INTO SATURDAY...FIRST ISSUE TO ADDRESS IS WIND AND WIND CHILL CONCERNS. IMPRESSIVE POLAR VORTEX STILL ON TRACK TO DROP SOUTHWARD ACROSS AREA LATER TODAY...PASSING JUST EAST OF AREA TONIGHT INTO FRIDAY. 850 HPA TEMPS OF -34 TO -38C IN COMBINATION W/AMPLE BNDRY LYR MIXING TO THIS LEVEL CONTINUES TO ARGUE FOR BITTERLY COLD TEMPS AND NW FLOW TO INCREASE DURING THE COURSE OF THE DAY. WITH AFTERNOON MAXES SIMILAR TO YESTERDAY...WILL GO WITH WIND CHILL WARNING ALL AREAS TODAY THROUGH TOMORROW MORNING WITH VALUES OF -30 TO -50F EXPECTED ONCE AGAIN ACROSS ALL AREAS. OTHER CONCERN IS POTENTIAL FOR SIGNIFICANT SNOWFALL...YES SNOWFALL LATER TONIGHT INTO THE FIRST PART OF FRIDAY. LATEST GFS SOLN DOESNT SHOW MUCH IN THE WAY OF SIGNIFICANT QPF...BUT ETA CAMP WHICH USUALLY VERIFIES BETTER IN OROGRAPHICAL SITUATIONS MUCH MORE IMPRESSIVE. BOTH OPERATIONAL SOLNS AND BUFKIT SOUNDING PROFILES ALL ARGUE FOR IMPRESSIVE 925-850 HPA WAA PATTERN TO DEVELOP FROM THE NORTH LATER TONIGHT ON NOSE OF 40 TO 60 KT 850 HPA JET. BNDRY LYR RH TO INCREASE TO NEARLY 90 PERCENT AND THE 850 TO 500 HPA LYR RH TO AS HIGH AS 70 PERCENT. IN ADDITION SFC TO 900 HPA LAPSE RATES AT -8 TO -10C/KM AND PRIME SNOW GROWTH LYR ALOFT EMBEDDED IN MAX RH. THOUGH SIGNIFICANT COLUMNAR OMEGA LACKING...OROGRAPHY LOOKS TO PLAY A MAJOR ROLE AS STRONG 925-850 HPA LYR NW FLOW FROM 290 TO 320 AT 30 TO 40 KT SHOULD EASILY BE SUFFICIENT TO ENHANCE LIFT. HAVE BEEN BIT BY WAA PATTERNS FROM THE NORTH LIKE THIS BEFORE...AND WILL RAISE POPS SIGNIFICANTLY. BEST ACCUMULATING SNOWS LOOK TO BE ACROSS NORTHERN LOCNS. LOCNS FURTHER SOUTH EITHER DONT GET INTO THE BEST MOISTURE (RUTLAND CO.) OR ARE INFLUENCED BY ADIABATIC DESCENT (WINDSOR CO.). LATEST ETA12/WORKSTATION ETA QPF SOLNS ARGUE FOR A GENERAL 2 TO 4 INCH SNOW IN THE NORTHERN VALLEYS TO AS HIGH AS 4 TO 8 INCHES ACROSS MTN LOCALES BY FRI EVENING. HOWEVER...WITH SUCH A COLD AIR MASS IN PLACE (TEMPS BELOW ZERO) SNOW TO LIQUID RATIOS WILL BE QUITE HIGH ACROSS AREA AND SOME TOTALS MAY BE HIGHER ESP ACROSS MTN LOCALES. WITH STRONGER NW FLOW IN PROGRESS...AND LIGHT FLUFFY NATURE OF SNOW...CONSIDERABLE BLOWING/DRIFTING CONDS TO POSSIBLY DEVELOP...AND PLAN ON ISSUING STATEMENT TO ADDRESS THESE ADDITIONAL CONCERNS. SNOWFALL SHOULD TAPER OFF LATE FRI AS MOISTURE DECREASES AND SFC WINDS ABATE. SFC ANTICYCLONE TO BRIDGE ACROSS AREA INTO SAT WITH TEMPS SLOWLY MODERATING UNDER AMPLE SUN. SATURDAY NIGHT INTO SUN...NEXT WEAK SYSTEM TO PASS NW OF AREA WITH SOME LT WAA SNOWS AFFECTING WESTERN ZONES SAT NT...THEN ACROSS ALL AREAS ON SUN. AFTERWARDS...REST OF EXTENDED UNCHANGED WITH MAINLY DRY AND SEASONABLY COLD CONDS EXPECTED. EARLIER INDICATIONS OF MORE RAPID WARMUP NEXT WEEK NOW LOOK MORE AND MORE LIKELY TO BE PUT ON HOLD AS SERIES OF POLAR LOWS AND ASSOC WEAK CLIPPER TYPE SYSTEMS REINFORCE COLD AIR REGIME. HIGHS GENERALLY IN THE 10 TO 20 DEGREE RANGE WITH LOWS -15 TO 5 ABOVE. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...WIND CHILL WARNING TODAY THRU FRI MRNG VTZ001>012-016>019. NY...WIND CHILL WARNING TODAY THRU FRI MRNG NYZ026>031-034-035-087. && PUBLIC...JMG AVIATION...RJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 538 AM EST THU JAN 15 2004 NYZ026>031-034-035-087-VTZ001>003-005>012-016>019-151236- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-GRAND ISLE-LAMOILLE- NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 538 AM EST THU JAN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT...AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: A WIND CHILL WARNING IS IN EFFECT ACROSS THE REGION. SUBZERO TEMPERATURES ALONG WITH INCREASING NORTHWEST WINDS WILL RESULT IN WIND CHILL READINGS OF 25 TO 35 BELOW ZERO TODAY AND 30 TO 50 BELOW TONIGHT. SOME SNOW IS ALSO LIKELY AFTER MIDNIGHT...WITH ACCUMULATIONS OF 1 TO 4 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN... A WIND CHILL WARNING WILL CONTINUE FRIDAY MORNING. SNOW IS LIKELY... WITH AN ADDITIONAL 1 TO 4 INCHES POSSIBLE. THE HIGHER AMOUNTS WILL BE OVER THE HIGHER TERRAIN. TEMPERATURES WILL MODERATE SOME OVER THE WEEKEND INTO EARLY NEXT WEEK...RETURNING TO NEAR SEASONAL LEVELS. MAINLY DRY WEATHER IS EXPECTED SATURDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The national radar mosaic for the moment the first event began.
16 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383247, 5383248, 5383249, 5383250, 5383251, 5383252, 5383253, 5383254, 5383255, 5383256, 5383257, 5383258, 5383259, 5383260, 5383261, 5383262.